Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 31, NWS New Orleans, LA

August 8, 2017Orleans Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 8, 2017, 7:48 PM CDT for Orleans Parish, Louisiana. It was in force for 87 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2017, 7:48 PM CDT (00:48 UTC)
Expired
Aug 8, 2017, 9:15 PM CDT
In force
87 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Orleans Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:00 PM CDTFLASH FLOOD3 N New Orleans, LAMULTIPLE ROADS FLOODED AROUND CITY PARK AND LAKEVIEW TOWARDS UNO. RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

973 
WGUS54 KLIX 090048
FFWLIX
LAC071-090215-
/O.NEW.KLIX.FF.W.0031.170809T0048Z-170809T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
748 PM CDT TUE AUG 8 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  West central Orleans Parish in southeastern Louisiana...

* Until 915 PM CDT

* At 748 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  New Orleans and Lakefront Airport. 

LAT...LON 3005 9012 3008 9000 3009 8998 2996 9002
      2996 9012

$$

CAB
1 follow-up statement
311 
WGUS74 KLIX 090140
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
840 PM CDT TUE AUG 8 2017

LAC071-090150-
/O.CAN.KLIX.FF.W.0031.000000T0000Z-170809T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orleans LA-
840 PM CDT TUE AUG 8 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL ORLEANS PARISH IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3005 9012 3008 9000 3009 8998 2996 9002
      2996 9012

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 4:06 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 8, 4:06 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
406 PM CDT Tue Aug 8 2017

.SYNOPSIS...
Latest upper air analysis revealed a positively tilted trough from
north Mississippi to southeast Texas. Anti-cyclonic flow/curvature
southern Arizona and over Florida peninsula. Deep cyclonic
circulation associated with Franklin over Yucatan. Placing our
forecast area north of the col. As a result, weak west southwest
flow was present and steering convection this afternoon. Surface
analysis showed a frontal zone from Carolinas to southern
Mississippi to southeast Texas.

Latest precipitable water values on a planer view showed a
moisture axis with 2 inches from central Alabama to central Texas
coast. However, 1.5 inches was located over the central and
southwest Gulf of Mexico. As a result, better coverage of
convection has shifted close to the trough axis and moisture. 18

.DISCUSSION...
The trough axis is expected to dampen through Wednesday. At the
same time, moisture axis will retreat north and maintaining the
best chance of rain across the north half zones for Wednesday.
South half will continue a threat of thunderstorms as precipitable
water values will only decrease to around 2 inch and mid level
warming will be nil yielding storms with little cap or inhibitors.
However, no synoptic focus will lead to scattered coverage across
central and south half of forecast for the remainder of the week.

Upper level ridge over Texas will build southeast over the
weekend. Northwest flow on top and northwest of the ridge axis
will allow short waves to dive southeast across the forecast area
over the weekend and next week. As a result, rain chances will
remain around normal for August but storms may contain gusty winds
and linger in the evening. 18

&&

.AVIATION...
Scattered showers and storms will affect the northern terminals
through the remainder of the day. Have included VC or TEMPO groups
for the most likely times.  Convection is expected to dissipate
after sunset, with VFR conditions prevailing for most of the night.
A few hours of lower cigs may result in restrictions around daybreak.

&&

.MARINE...
Southeast to east winds will remain weak through Wednesday as
Franklin moves well south of the area. Buoy 42014 south of Mobile
were reporting around 2ft swell conditions. These swell will be
added to the overall seas through Wednesday.

Winds will remain rather light around 5-10kt after Wednesday even
becoming variable at times. Thunderstorm activity will remain
in lower coverage for the next several days.

&&

.DECISION SUPPORT...

DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  86  74  87 /  40  70  30  60
BTR  75  89  75  89 /  40  70  30  60
ASD  76  88  75  88 /  20  60  30  60
MSY  78  88  78  88 /  20  60  20  50
GPT  77  87  76  87 /  20  60  30  50
PQL  76  87  75  87 /  20  60  30  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 8, 11:10 AM CDT, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1110 AM CDT Tue Aug 8 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-090415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1110 AM CDT Tue Aug 8 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected
today, continuing into the evening hours with highest coverage
mainly north and west of Lake Pontchartrain. A few storms could
become strong and produce gusty winds, frequent lightning and very
heavy rainfall that could produce localized flooding. The threat
of localized flooding will be mainly along and north of the
Interstate 10 and 12 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms are expected each
day during the period. A few of these storms could become strong
and produce gusty winds, frequent lightning and heavy rainfall
that could produce localized flooding. The most numerous showers
and thunderstorms are likely to be along and north of the
Interstate 10 and 12 corridors.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

95/DM

In the hours before

Special weather statement, Aug 8, 2:13 PM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
213 PM CDT TUE AUG 8 2017

MSZ077-082000-
Pearl River-
213 PM CDT TUE AUG 8 2017

...STRONG THUNDERSTORM AFFECTING NORTHERN PEARL RIVER COUNTY...

At 211 PM CDT, a strong thunderstorm was located near Poplarville,
moving northeast at 10 mph.

Heavy rainfall, frequent lightning, and wind gusts of 20 to 30 mph
are possible with this storm.

Locations impacted include...
Poplarville.

Torrential rainfall is occurring with this storm, and may cause
localized flooding of low lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.

Heavy rainfall will also result in reduced visibility along area
roadways, including Interstate 59. Motorists in the area should be
prepared for sudden and drastic drops in visibility.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3100 8950 3100 8948 3098 8947 3098 8943
      3101 8942 3101 8935 3100 8934 3082 8934
      3069 8959 3091 8975 3092 8974 3093 8975
      3100 8959 3100 8955 3102 8955 3101 8950
TIME...MOT...LOC 1911Z 234DEG 8KT 3085 8961

95/DM
Special weather statement, Aug 8, 2:17 PM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
217 PM CDT TUE AUG 8 2017

LAZ036-037-082000-
St. Helena-East Feliciana-
217 PM CDT TUE AUG 8 2017

...STRONG THUNDERSTORM AFFECTING EASTERN EAST FELICIANA
AND NORTHWESTERN ST. HELENA PARISHES...

At 215 PM CDT, a strong thunderstorm was located 7 miles northeast of
Pride, or 9 miles southeast of Clinton, moving northeast at 20 mph.

Locally heavy rainfall, frequent lightning and wind gusts of 20 to
30 mph are possible with this storm.

Locations impacted include...
Greensburg, Easleyville and Darlington.

Torrential rainfall is occurring with this storm, and may cause
localized flooding of low lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3096 9057 3094 9057 3073 9075 3072 9103
      3100 9087 3100 9073
TIME...MOT...LOC 1915Z 217DEG 16KT 3077 9090

95/DM
Special weather statement, Aug 8, 2:26 PM CDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
226 PM CDT TUE AUG 8 2017

LAZ039-MSZ071-082015-
Washington-Walthall-
226 PM CDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON PARISH
IN SOUTHEASTERN LOUISIANA AND SOUTHERN WALTHALL COUNTY IN
SOUTHWEST MISSISSIPPI...

At 225 PM CDT, a strong thunderstorm was located near Tylertown, or
11 miles north of Franklinton, moving northeast at 15 mph.

Locally heavy rainfall, frequent lightning, and wind gusts of
20 to 30 mph are possible with this storm.

Locations impacted include...
Tylertown, Salem and Dexter.

Torrential rainfall is occurring with this storm, and may cause
localized flooding of low lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3121 9003 3118 9003 3117 9001 3113 9000
      3113 8994 3109 8993 3109 8992 3107 8991
      3089 9013 3100 9030 3100 9026 3106 9026
      3127 9012
TIME...MOT...LOC 1925Z 222DEG 13KT 3102 9016

95/DM
Special weather statement, Aug 8, 4:02 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
402 PM CDT TUE AUG 8 2017

LAZ062-064-082130-
Orleans-Upper St. Bernard-
402 PM CDT TUE AUG 8 2017

...THUNDERSTORM WITH HEAVY RAIN AFFECTING NORTHWESTERN ST. BERNARD
AND EASTERN ORLEANS PARISHES...

At 400 PM CDT, a strong thunderstorm was located near East New
Orleans, moving north at 5 mph.

Locally heavy rainfall, lightning and wind gusts of 20 to 30 mph are
possible with this storm.

Locations impacted include...
New Orleans, East New Orleans, Chalmette, Arabi and Lakefront
Airport.

Torrential rainfall is occurring with this storm, and may cause
localized flooding of low lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.

Heavy rainfall will also reduce visibility along area roadways,
including Interstates 510 and 10. Motorists in the area should be
prepared for sudden and drastic drops in visibility.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2995 9003 3003 9006 3003 9004 3005 9003
      3004 9001 3006 8997 3009 8993 3015 8988
      3015 8987 3014 8987 3016 8986 3013 8986
      3011 8985 3010 8980 3004 8982 3000 8986
      2997 8985
TIME...MOT...LOC 2100Z 175DEG 6KT 3002 8994

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:15 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans2 hr
Aug 9, 1:01 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, Livingston44 min
Aug 9, 1:05 PM CDTSpecial Weather StatementLIXSaint Charles40 min
Aug 9, 1:48 PM CDTSpecial Weather StatementLIXAscension, Livingston42 min
Aug 9, 2:35 PM CDTSpecial Weather StatementLIXAscension, Livingston, Saint John the Baptist40 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.